Here I go again... thinking I wouldn't have any "interesting news" to share... but I do, I always do, thank you Myeloma.
My unrealistic, dream-world thinking is that this roller coaster ride will chill, and my life will "just get back to "normal"! Ha ha.
Yep, Myeloma is Forever. Treatment is Forever. Incurable is Forever.
This past Monday, I had my monthly Dr appointment and Darzalex infusion. But prior to Monday, I ventured out a bit, to a few tiny social events. Now that it seems the worst of the flu season is passing, I'm getting braver about going out and about. I'm taking a few chances, that I didn't take in January and February. Although I'm always borderline Neutropenic, or fully Neutropenic, and could live in a "sanitized bubble" forever... it hits me: I Have To Live. I Can't Wait. I Can't Postpone. I can't live hoping things will magically get better, or be different in a week, or a month. Now Matters. I can't postpone doing things any longer. When I feel halfway ok, I gotta get out there and live life.
So I went to a few events. Just out to eat events. Nothing big, like a germ free, medivac private jet to Hawaii lol. Minimal crowds. Just out to eat, celebration events with colleagues and friends. I mention this as I was later surprised and sabotaged by my ol volcanic GI acting up. Surprised, because fortunately I don't have days and days, weeks and weeks of surprise diarrhea anymore. I left that "behind" (lol) with Revlimid.
Yes, I've been a bit spoiled this past year with Darzalex, Pomalyst, Dex with a somewhat predicable "crash". Generally on infusion day, I'm fine, as I'm all loaded up on steroids. The following day I'm generally ok too. Sometimes though, late at night on Day 2, the "cleanse" begins, but for sure on Day 3, I know to stay home, close to "porcelain John". Then for several days, my body tries to process and regulate all the meds. I never know what to expect, regarding which side effects will hit, and how intense. Often by day 4, 5, 6, I get tingly, prickly, fever-ouchy skin pain, sometimes a sore throat, sometimes headaches, hot flashes, and always, always extreme fatigue.
But (lol) since I was on my 1 week Pomalyst break this past week, I didn't expect any side effect drama. Yet surprise GI drama came my way. I mention all this, as after each social event, I spent the rest of evening in the bathroom paying for it. Unfortunately, I was surprised by another "cleanse" Monday morning, right as I was trying to leave for the chemo lab! Why is all this worth mentioning... well, when I finally arrived at the chemo lab (a little late!), after taking a swig of Imodium at home to insure I wouldn't have any "disasters" on the commute there, I wound up somewhat dehydrated, and my nurses had a challenging time, finding a happy infusion vein. Three sticks later, the hydration bag is flowing, Benadryl is pushed, and soon Darzalex is flowing, an I'm fully "corked up" :))
Some of you reading this little adventure might be thinking, "Oh big deal Julie", "Myeloma has so many bigger challenges"! I agree, but because I hadn't encountered this for a while, it totally took me by surprise. I've recounted so many (scary hilarious) volcanic GI stories throughout this blog, that truly this recent reality was nothing in comparison, but it's a telltale sign of the news I found out during my Dr appointment...
Yes, myeloma's on the move. In the wrong direction. For several months now my IgA has been creeping up. As I make the associations now, it makes sense. I was sick in Nov, Dec, Jan. I've been more fatigued. I've had more side effects. Headaches, backaches, extreme fatigue, and now the diarrhea seems to be a thing again. All these represent side effects I experience when my numbers escalate. But to keep everything in perspective, the IgA climb is minimal compared to where it's been in the past, so I am not inclined to panic at this point.
So prior to my Darzalex infusion, my Dr and I discussed my upwardly mobile IgA, and what to do about it. If you've followed my blog for a while, you know I'm a minimalist and I don't like to treat "aggressively". I'm inclined to try medication changes gradually, and hopefully "preserve" their longevity-effectiveness, rather than go aggressive, high dose, and burn out my options fast. My Dr suggested upping the Dex steroids to 40mg, and upping the Pomalyst dose from the current 2mg and 3mg, to just the 3mg. What do you think I pushed for? Yep, one or the other, not both, as I always like to identify the minimum that works. If we change 2 things, we won't know if it's the Dex increase or the Pom increase, affecting things. Additionally, there is concern with high dose Dex causing glucose-sugar level increases, and I certainly don't want to invite Diabetes into the picture. We also discussed going back to bi-monthly, or every 3 weeks Darzalex.
Fortunately my M Protein is still not quantifiable.
And there's more... In addition to the 3 sticks to find a vein, my nurse also surprised me with a finger stick for my A1c, glucose-sugar level (I think this is what it's called?)... heck, I don't know, Diabetes has never been an issue for me, thank goodness. My level was 112, so I'm ok now. We'll see what 40mg Dex does this coming month. As a matter of fact, now that I'm writing this, I think I'll start today. Again, seriously not a huge deal to me, as for initial treatment in early 2010 forward, I was on... get this.. 40mg steroids, 4 days ON, 4 days off, for 4 months. I was in such "shock and awe stunned mode" back then, I don't even recall how it affected me. I think I was super functional on the 4 days On, but I do recall feeling quite yucky on the crash days. But before the crash got too awful, it was then time to pound down 40mg again, so I quickly felt ok again lol! And I've been on 40mg Dex weekly many times throughout my 8 years of treatment!
Oh myeloma, you are quite the adventure. Quite the UNwanted adventure...
It's always a party in the chemo lab!
Karon, Karen and me
Finally, I started my monthly 21 day cycle of Pomalyst a few days ago, still at 3mg alternating with 2mg. I'll try the 40mg Dex steroids weekly, and we'll see in a month what myeloma has to say about this. Hopefully, high dose steroids will put those misbehaving myeloma cells in their place, and all will be ok for a while. If not, we'll see if upping Pomalyst or Darzalex is the next fix. What's your opinion? If anyone reading this has gone from the "normal Darza protocol" back to more frequent infusions, please comment and let me know your story, and outcomes.
Although myeloma is on the upward move again, I always count my blessings and good fortune that I have the Quality of Life I do, and I'm here to tell about it 8 years later. Truly, my life is amazing, and I am so grateful for the high quality medical care I've had. Which reminds me, my Dr also ordered a Pet Scan and Bone Density Scan for me, so I'll be doing that in a week or so. Here we go again... I'll have lots to update you on in my coming posts. So I'l just shut my trap now... I'll always have news and updates. I'm A Cancer Patient In Treatment For Life...
This little pup is so hilarious, so innocent, so happy, so unaware of the seriousness of life! Found him destroying a feather duster last night. Looked like an Ostrich murder scene!
So happy, so silly, so innocent.
Just love our newest little rescue boy :))
Live happy, live well, and make a difference somewhere, somehow,
with someone or something as often as you can!